Alert archive / Vermont / Wind Chill Advisories in 2017

Wind Chill Advisory 3, NWS Burlington, VT

March 4, 201710 counties in Vermont; 4 counties in New York

NWS Burlington, VT issued this wind chill advisory at Mar 4, 2017, 3:09 PM EST for 10 counties in Vermont; 4 counties in New York. It took effect at Mar 4, 2017, 10:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2017, 3:09 PM EST (20:09 UTC)
In effect from
Mar 4, 2017, 10:00 PM EST
Expired
Mar 5, 2017, 7:41 AM EST
In force
10 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 14 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WWUS41 KBTV 042009
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
309 PM EST Sat Mar 4 2017

NYZ029>031-034-VTZ003-004-006>008-010-012-016>019-051000-
/O.NEW.KBTV.WC.Y.0003.170305T0300Z-170305T1500Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-Lamoille-Caledonia-Washington-Orange-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
Dannemora, Lake Placid, Newport, Island Pond, Johnson, Stowe, 
St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, 
White River Junction, Enosburg Falls, Richford, Underhill, 
Bristol, Ripton, East Wallingford, and Killington
309 PM EST Sat Mar 4 2017

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
EST SUNDAY...

The National Weather Service in Burlington has issued a Wind
Chill Advisory, which is in effect from 10 PM this evening to
10 AM EST Sunday.

* Locations...The Adirondacks in northern New York, and from the
  western slopes of the Green Mountains of Vermont eastward to
  the Connecticut River.  

* Hazard Types...Low wind chill temperatures. 

* Wind Chill Readings...20 to 29 below zero.

* Timing...10 PM Saturday night until 10 AM Sunday.

* Impacts...Frostbite on exposed skin is possible after 30 
  minutes of exposure. Hypothermia is also possible if proper
  precautions are not taken.

Precautionary/Preparedness Actions...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. This will result in
frostbite and lead to hypothermia if precautions are not taken. 
If you must venture outdoors, make sure you wear a hat and gloves.

Please stay tuned to NOAA Weather Radio, your local media, or
go to www.weather.gov/Burlington for further updates on this 
weather situation.

&&

$$
2 follow-up statements
709 
WWUS41 KBTV 050907
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
407 AM EST Sun Mar 5 2017

NYZ029>031-034-VTZ003-004-006>008-010-012-016>019-051500-
/O.CON.KBTV.WC.Y.0003.000000T0000Z-170305T1500Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-Lamoille-Caledonia-Washington-Orange-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
Dannemora, Lake Placid, Newport, Island Pond, Johnson, Stowe, 
St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, 
White River Junction, Enosburg Falls, Richford, Underhill, 
Bristol, Ripton, East Wallingford, and Killington
407 AM EST Sun Mar 5 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

The National Weather Service in Burlington continues the Wind
Chill Advisory, until 10 AM EST this morning.

* Locations...The northern Adirondacks of New York, and from the
  western slopes of the Green Mountains of Vermont eastward to 
  the Connecticut River.

* Hazard Types...Low wind chill temperatures.

* Wind Chill Readings...As low as 20 below zero.

* Timing...Until 10 AM this morning.

* Impacts...Frostbite on exposed skin is possible after 30 
  minutes of exposure. Hypothermia is also possible if proper 
  precautions are not taken.

$$
008 
WWUS41 KBTV 051241
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
741 AM EST Sun Mar 5 2017

NYZ029>031-034-VTZ003-004-006>008-010-012-016>019-051345-
/O.CAN.KBTV.WC.Y.0003.000000T0000Z-170305T1500Z/
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Orleans-Essex-Lamoille-Caledonia-Washington-Orange-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Star Lake, Saranac Lake, Tupper Lake, 
Dannemora, Lake Placid, Newport, Island Pond, Johnson, Stowe, 
St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, 
White River Junction, Enosburg Falls, Richford, Underhill, 
Bristol, Ripton, East Wallingford, and Killington
741 AM EST Sun Mar 5 2017

...WIND CHILL ADVISORY IS CANCELLED...

The National Weather Service in Burlington has cancelled the Wind
Chill Advisory for the northern Adirondacks of New York and from
the western slopes of the Green Mountains eastward to the
Connecticut River.

Wind chill values are generally in the 5 to 15 below range and most
locations are reporting winds under 10 mph. These conditions will
persist through 10 am...but there may be a few spots in north
central and northeast Vermont that see wind chills around 20
below. Temperatures will begin warming with the full sunshine and
this will negate any wind chill concerns as the morning progresses.

$$

Evenson

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind chill advisory went out at Mar 4, 1:14 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 4, 1:14 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
114 PM EST Sat Mar 4 2017

.SYNOPSIS...
Below normal temperatures are expected through the weekend with
readings at least 20 to 30 degrees below normal for this time
of year. More sunshine is expected on Sunday with a pronounced
warming trend developing Monday and continuing into Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 114 PM EST Saturday...Skies finally starting to clear out
across the north country at this time. Morning snow shower
activity has also come to an end. Temperatures struggling to
climb today as the region is under strong cold air advection
from Canada. Have lowered the max temperatures a few more
degrees from the previous forecast, based on current surface
observations and the latest GFS LAMP guidance.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
As of 407 AM EST Saturday...One more day of below normal
temperatures on Sunday...but there will be some moderation from
the highs on Saturday. There should be an interesting
temperature swing Sunday night into Monday with temperatures
rising about 35 degrees due to a dry air mass and warm air
advection. Highs on Monday will be in the upper 30s to mid 40s.
Clouds will be on the increase Monday and there may be some
showers across northern New York in the afternoon...otherwise
most of the Sunday through Monday period should be dry.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 238 AM EST Saturday...Primary period of unsettled weather
will then affect the region by later Monday night and
especially on Tuesday/Tuesday evening. Latest operational
guidance continues to support the idea of a rapid warm- up
during this period as parent system tracks well northwest of the
region and increasingly robust southerly flow develops. Some
slight timing difference among most recent GFS/ECWMF output with
the former customarily the quicker of the two models.
Regardless a breezy, mild and wet period expected with perhaps a
brief period of light snow/snow showers across eastern VT at
initial onset of precipitation Tuesday morning.

By Tuesday night system cold front will sweep east ending steadier
precipitation. Synoptic flow remains relatively mild southwesterly
into Wednesday however so highs in the 40s to around 50 still look
reasonable at this point. Any rain showers would be scattered to
widely scattered at best as our area will likely reside in system
dry slot. By Wednesday night an additional trough passage will
usher in a distinctly cooler, more seasonal airmass which will
persist into the late week time frame. This airmass will not be as
cold as our current one however, and will foster better sugaring
conditions as highs top out in the upper 20s to mid 30s with
overnight lows mainly in the teens mountains to 20s valleys.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Through 18Z Sunday...Mainly VFR conditions expected across
Vermont and northern New York through the period, as a ridge of
high pressure builds slowly east from the Great Lakes. Northwest
surface wind gusts at or above 20 knots will diminish by 06Z
Sunday. Visible satellite loop showing skies clearing out across
the region at this time.

Outlook 18Z Sunday through Thursday...

18Z Sunday through 00z Tuesday...Mainly VFR as a ridge of high
pressure builds slowly east from the Great Lakes through the
period.

00Z Tuesday through 00Z Friday...VFR/MVFR in scattered/numerous
rain showers. Some brief mix with snow possible at KSLK/KMPV at
onset.

&&

.EQUIPMENT...
As of 114 PM EST Saturday...The KTYX 88D doppler radar in
northern New York remains down at this time. Electronics
technicians have determined that the problem is with a bad wave
guide switch. The electronics technicians have ordered a new
wave guide switch to repair the radar. Thus, the KTYX radar will
likely be down at least until early next week.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...WGH
SHORT TERM...Evenson
LONG TERM...JMG
AVIATION...WGH
EQUIPMENT...WGH
Hazardous weather outlook, Mar 4, 7:12 AM EST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
712 AM EST Sat Mar 4 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-051215-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
712 AM EST Sat Mar 4 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Expect wind chill values in the 5 to 15 below range this morning and
later tonight the may be as low as 15 to 25 below. Snow showers are
expected this morning over northeast New York and northern and
central Vermont.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:23 PM ESTSpecial Weather StatementBTVChittenden52 min

Nearby

Wind Chill Advisories in Vermont, 2017Wind Chill Advisories in New York, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.